1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Woken up with ketones

Discussion in 'Type 1 Diabetes' started by MissZButler, Jan 24, 2022.

  1. MissZButler

    MissZButler Type 1 · Member

    Messages:
    17
    Likes Received:
    8
    Trophy Points:
    43
    So I’ve woken up with ketones of 2.8 and blood sugar just reading high…given a large bolus with my normal morning insulin and an hour in no change.
    Feeling rather nauseous and dehydrated and I can’t think why my sugars have done this… I had my normal dinner with insulin and didn’t eat anything particularly high card.
    Can anyone advise should I continue to try bolus to bring it down or just get straight to ringing someone? I don’t drive and have no way of getting to assistance.
     
    • Hug Hug x 3
  2. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,387
    Likes Received:
    2,925
    Trophy Points:
    198
    What's your insulin regime, basal/bolus or pump? If the former is there any chance you didn't take your night time injection?

    I'd be ringing 111 for advice....
     
    • Agree Agree x 1
  3. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,841
    Likes Received:
    999
    Trophy Points:
    133
    NHS advice re ketones is
    If you can't contact your diabetes team or GP, try phoning 111. Meanwhile, drink plenty of water. to prevent dehydration.


    If you feel you are getting symptoms of DKA, don't hesitate to dial 999. (Check in with someone you trust so if they don't hear from you, they can call 999 on yout behalf.)
     
    • Like Like x 1
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,628
    Likes Received:
    12,024
    Trophy Points:
    298
    Hi,

    I know for me Novorapid won't start to change any BGs that high for just over an hour. Firstly just stopping a climb in its tracks then seing a turn around bringing them back down. (In a couple of hours the low mid teens.)
    It would be unwise to try using more insulin at this point. ("Rage bolusing.")

    With regards to phoning 111. An advisor will dispatch an ambulance if they deem it an emergency.
    (I phoned on behalf of someone with difficulty breathing once. The avisor heard my friend wheezing & didn't mess about.)

    Best wishes.
     
    • Agree Agree x 1
    • Informative Informative x 1
  5. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,628
    Likes Received:
    12,024
    Trophy Points:
    298
    Hi again @MissZButler ,

    Forgot to mention. You use Lantus?
    Same here.
    Sometimes (i got no reason why) it loses potency about halfway down cartridge use. (I've noticed.)
    That's when I struggle. Its like I needn't have bothered injecting the night before.

    I usually change the cartridge for the next dose. Things get back to normal the following day.

    Hope this helps.
     
    • Agree Agree x 1
  6. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    3,979
    Likes Received:
    2,512
    Trophy Points:
    198
    Hi, please let us know if you're ok, (when you can). Personally if my glucose level was reading 'hi' as in too high to even record, and I had ketones approaching 3, I would ring 111 as others have said, and if you don't get through fairly speedily, then I'd ring for an ambulance. The problem is your levels could be in the 30s, 40s or even higher and your ketones could be rising ever faster. As I'm sure you know the mix of the two can be very dangerous and it can happen quickly. On a course I went on they said the mantra was if your levels are over 13, check for ketones and if they are over 3, then it's 'A&E'. They kept repeating, 'Over 3, A&E'. They also said don't bother waiting to see if you're feeling any symptoms or don't want to bother anyone because you're feeling ok, the point of getting to A&E at an early stage as possible is to prevent full blown DKA.
     
  7. MissZButler

    MissZButler Type 1 · Member

    Messages:
    17
    Likes Received:
    8
    Trophy Points:
    43
    Hi everyone- thank you for your advice and help.
    Ended up ringing 111 and was asked to make my way to the hospital.
    I’m now on antibiotics and an VRI infusion to manage my sugars. Chest infection set off my sugars.
    Really shows you just how quickly it can set your off!
    Thanks again for all of your help ❤️
     
    • Hug Hug x 6
    • Like Like x 3
  8. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,627
    Likes Received:
    6,872
    Trophy Points:
    198
    Hello @MissZButler Glad your being looked after now, hope the infection clears soon and your BG levels come down.
     
    • Agree Agree x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook